Alert archive / Missouri / Tornado Warnings in 1998
Tornado Warning 54, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Jun 12, 1998, 10:10 PM CDT for Scott County, Missouri. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 12, 1998, 10:10 PM CDT (03:10 UTC)
- Expired
- Jun 12, 1998, 10:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County Scott County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 10:13 PM CDT | Thunderstorm Wind 59 | Commerce, MO | Thunderstorms moved slowly south across the county, producing spotty but significant wind damage along their paths. In the community of Commerce, numerous trees and power lines were blown down in the north portion of town. One tree fell on a two-story home, an |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 3.2 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2269 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1588 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 15.1
The text
As transmitted, in the capitals the NWS used until 2016.
947 WFUS1 KPAH 130309 RRA TORPAH MOC201-130345- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 1010 PM CDT FRI JUN 12 1998 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * TORNADO WARNING FOR... SCOTT COUNTY IN SOUTHEASTERN MISSOURI * UNTIL 1045 PM CDT * AT 1007 PM CDT...STORM SPOTTERS INDICATED A TORNADO NORTH OF SIKESTON ON HIGHWAY 61...MOVING EAST AT 35 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... SOUTH OF BLODGETT BY 1020 PM CDT DIEHLSTADT BY 1030 PM CDT IF YOU ARE IN THE PATH OF THIS TORNADO...TAKE COVER NOW.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jun 12, 1:15 PM CDT, 8 hours 55 minutes earlier.
Area forecast discussion, Jun 12, 1:15 PM CDT, 8 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 115 PM CDT FRI JUN 12 1998 MAIN FORECAST CONCERNS TODAY CENTER AROUND THUNDERSTORMS TONIGHT INCLUDING FRONTAL PROGRESS. CLEAR SKIES DURING THE AM HOURS ALLOWED SURFACE TEMPS AND INSTABILITY TO REACH MAXIMUM VALUES POSSIBLE FOR INITIATION OF SCATTERED THUNDERSTORMS LATE THIS AFTERNOON/EVENING. ADAP INDICATED H5 LI/S OF ABOUT -8 ACROSS AREA AT 17Z. NSAT 2KM VIS SHOWED CU DEVELOPING OVER SOUTHWEST IL WHERE ADAP SHOWED BEST SURFACE MOISTURE CONVERGENCE AND EAST OF LAKE IN KY...OTHERWISE SKIES LARGELY CLEAR AT MIDDAY. BEST DYNAMICS...MOISTURE AND INSTABILITY FOR THUNDERSTORM DEVELOPMENT CONTINUES TO BE OVER THE NE PART OF THE FA. COLD FRONT FROM NW IL TO ABOUT CENTRAL MO AT 18Z SHOULD SPEED UP AS SHORT WAVE MAKES A DECISIVE SOUTHEAST MOVEMENT NEXT 12 HOURS. MODEL GRIDDED DATA SHOWED LITTLE MOISTURE RECOVERY OVER SE MO WITH DRYING (30% RH AT 850-500/60-50% LOW LEVEL RH) PUSHING EAST INTO MOST OF FA BY 06Z. THIS MAY PRECLUDE THUNDERSTORM DEVELOPMENT OVER SOUTHEAST MO WITH INCREASING CHANCES NE TOWARD SOUTHWEST IN. EXPECT THUNDERSTORMS TO BE OVER ACROSS E PART OF FA BY MIDNIGHT OR SHORTLY THEREAFTER. MOS TEMPS LOOKS OK CONSIDERING FASTER PROGRESSION OF FRONT/DRY AIR. RLS
In the hours before
Special weather statement, Jun 12, 7:55 PM CDT, 2 hours 15 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ004>022-MOZ076-086-087- 130200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 755 PM CDT FRI JUN 12 1998 ...TORNADO WATCHES REMAIN IN EFFECT...MAINLY NORTH OF A LINE FROM CAPE GIRARDEAU MISSOURI TO MADISONVILLE KENTUCKY... A SEVERE THUNDERSTORM WITH TORNADIC POTENTIAL WAS IN THE MARION CARBONDALE AREA OF SOUTHERN ILLINOIS AT 730 PM. OTHER SEVERE STORMS WERE LOCATED JUST NORTH OF A LINE FROM MOUNT VERNON TO MT. CARMEL ILLINOIS. ALL STORMS WERE MOVING EAST SOUTHEAST AT 35 MPH. HAIL THE SIZE OF QUARTERS...DAMAGING WINDS TO 60 MPH...AND FUNNEL CLOUDS HAVE BEEN REPORTED WITH THESE STORMS DURING THE PAST FEW HOURS. A TORNADO WATCH CONTINUES UNTIL 900 PM ALONG AND NORTH OF A LINE FROM CAPE GIRARDEAU MISSOURI TO SHAWNEETOWN ILLINOIS. ANOTHER TORNADO WATCH FOR SOUTHWEST INDIANA AND PARTS OF WESTERN KENTUCKY IS IN EFFECT UNTIL MIDNIGHT. IN KENTUCKY...THE WATCH IS MAINLY NORTH OF A MARION KENTUCKY TO CENTRAL CITY LINE. IF A TORNADO WARNING IS ISSUED FOR YOUR AREA OR YOU SUSPECT DAMAGING WINDS ARE APPROACHING...TAKE COVER IN A BASEMENT IF AVAILABLE. IF ONE IS NOT AVAILABLE...GO TO THE SMALLEST ROOM ON THE LOWEST FLOOR. YORK
Local storm report, Jun 12, 8:02 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
802 PM CDT FRI JUN 12 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM MARION WLLMSON CO ARPT IL TORNADO
06/12/98 WILLIAMSON ILLINOIS STATE POLICE
REPORTED A TORNADO ON OR
NEAR THE GROUND AT
HIGHWAYS 13 AND 148Local storm report, Jun 12, 8:17 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
817 PM CDT FRI JUN 12 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM WEST SALEM IL 50 MPH TSTM GUST
06/12/98 EDWARDS REPORTED BY EDWARDS CO
SHERIFF.
0810 PM PATTON IL TORNADO
06/12/98 WABASH TORNADO REPORTED NEAR
PATTON BY SKYWARN
SPOTTERS.Local storm report, Jun 12, 8:21 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
821 PM CDT FRI JUN 12 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0818 PM PRINCETON IN
06/12/98 GIBSON FUNNEL CLOUD REPORTED OVER
STATE ROAD 64 NEAR THE
WALMART ON THE NORTHWEST
SIDE OF PRINCETONLocal storm report, Jun 12, 8:52 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
852 PM CDT FRI JUN 12 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0849 PM HARRISBURG IL
06/12/98 SALINE FUNNEL CLOUD 12 MILES
SOUTH OF HARRISBURGSpecial weather statement, Jun 12, 10:09 PM CDT, 1 minute before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 110>112-114-130515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1009 PM CDT FRI JUN 12 1998 ...LINE OF THUNDERSTORMS CONTINUES TO CROSS THE LOWER OHIO VALLEY... A LINE OF THUNDERSTORMS EXTENDED FROM JUST WEST OF CAPE GIRARDEAU MISSOURI NORTHEAST ALONG THE OHIO RIVER TO THE EVANSVILLE AND OWENSBORO AREAS AT 1000 PM. A FEW OF THE STORMS IN THIS LINE HAVE BEEN ACCOMPANIED BY STRONG GUSTY WINDS TO 60 MPH. THERE IS SOME POTENTIAL FOR TORNADOES WITH THE STORMS OVER SOUTHWEST INDIANA AND NORTHWEST KENTUCKY. THEREFORE...A TORNADO WATCH REMAINS IN EFFECT FOR THOSE AREAS UNTIL MIDNIGHT. IN KENTUCKY...THE WATCH IS ALONG AND NORTH OF A LINE FROM MARION KY TO CENTRAL CITY. THE LINE OF STORMS WILL PASS THROUGH EXTREME SOUTHEAST MISSOURI AND MUCH OF WESTERN KENTUCKY BY 200 AM. ANY OF THESE STORMS COULD PRODUCE STRONG WIND GUSTS OF 50 TO 60 MPH...WHICH COULD RESULT IN DOWNED TREES AND MINOR ROOF DAMAGE. BE READY TO MOVE TO A WELL CONSTRUCTED BUILDING AWAY FROM WINDOWS. IF A WARNING IS ISSUED...STAY AWAY FROM WINDOWS AND DOORS. YORK
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 8:25 PM CDT | Severe Thunderstorm Warning | PAH | Perry | 40 min |
| Jun 12, 8:47 PM CDT | Severe Thunderstorm Warning | PAH | Cape Girardeau | 43 min |
| Jun 12, 9:06 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger | 39 min |
| Jun 12, 9:35 PM CDT | Severe Thunderstorm Warning | PAH | Scott, Stoddard | 55 min |
| Jun 12, 10:25 PM CDT | Severe Thunderstorm Warning | PAH | Mississippi | 50 min |
| Jun 12, 10:47 PM CDT | Tornado Warning | PAH | Mississippi, Scott | 43 min |
Nearby
Tornado Warnings in Missouri, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.